Hail, McLennan
- When
- April 19, 6:46 AM CST
- Where
- McLennan County, 0.91 mi NE of McGregor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.440, -97.410
A public report indicated dime sized hail 2 miles west of McGregor, TX.
Thunderstorms developed in the vicinity of a warm front across Central Texas the morning of April 19, followed by a second round of storms across northeastern portions of the region along a cold front the afternoon of the 19th. Several storms became severe in each event, producing mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed in the vicinity of a warm front across Central Texas the morning of April 19, followed by a second round of storms across northeastern portions of the region along a cold front the afternoon of the 19th. Several storms became severe in each event, producing mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 19, 4:57 AM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 557 AM CDT Sun Apr 19 2020 .SHORT TERM... /NEW/ Update: The forecast setup outlined in the previous discussion below remains on track with chances for strong/severe storms today. Fog has become widespread enough to warrant the issuance of a Dense Fog Advisory in Central Texas; it'll run through 9 AM. In the past hour, a batch of high-based showers developed around Abilene which has now spread into North Texas. While thunderstorms are possible with this activity, perhaps more consequential ascent can be identified via cooling cloud tops on infrared satellite roughly from San Saba to Austin. This lift associated with low-level warm advection at the nose of a modest 30 kt LLJ will impinge on Central Texas over the next few hours and should result in eventual initiation of deeper convection rooted a bit lower, around 700-850mb. It's worth noting that recent runs of the HRRR have progressively delayed onset of initiation until mid or late morning, at which point cells would nearly be east of the CWA from their start. This is an outlier, and the HREF and other CAM solutions have been rather consistent with developing Hill Country and Concho Valley convection between 6-8 AM and sending it eastward through our Central Texas zones. This forecast has been maintained as the most likely scenario. There are however, some indications that a pocket of weak cold advection and drier air near 700mb could impede development and result in a less eventful scenario more reminiscent of recent HRRR output. Otherwise, some redevelopment along the cold front across our northeast and eastern zones still is in the cards this afternoon and early evening before all activity finally shifts east. -Stalley Previous Discussion: /Through Sunday Night/ A round of strong/severe thunderstorms is expected to affect parts of Central and East Texas this morning, with additional scattered storms possible in North Texas this afternoon. A progressive shortwave is allowing a surface low to deepen across the Panhandle region as of midnight. Low-level southerly flow has strengthened in response, and is in the process of ushering a warm front northward through Central Texas. Just south of this boundary, widespread fog and low stratus exist as moist advection occurs within a cool boundary layer. Temperatures across the southeastern half of the forecast area will remain steady or rise slightly overnight as this boundary moves through, with perhaps some patchy dense fog and drizzle occurring east of I-35 through daybreak. In response to strong warm advection within an intensifying LLJ to our southwest, elevated convection is expected to develop across part of the Texas Hill Country around or shortly before daybreak. Development will be aided by lift from the approaching shortwave, which will simultaneously act to steepen mid-level lapse rates to around 7.5 C/km. Fast mid-level flow associated with this impulse will contribute to strong speed shear through the column which should be more than capable of quickly organizing convection while maintaining robust updrafts. A convective cluster or complex should be the result, which would traverse areas south of I-20 from daybreak through midday. A severe threat would exist with this activity with a potential for large hail, and possibly damaging winds depending on how much momentum can be transferred to the surface given some weak inhibition still in place. The slightly elevated nature of convection should limit the tornado potential with this activity, especially with very weak low-level buoyancy in place. However, cannot rule out mesovortices existing within a mature convective complex (should one be able to organize) which could locally enhance a damaging wind threat. Confidence in this scenario is rather high, with most HREF members indicating robust convection across our central Texas counties evidenced by a local maximum in simulated updraft helicity tracks. This activity would exit the area to the east by midday or early afternoon with clearing occurring across our southern zones. The surface low associated with this system will meander through North Texas during the afternoon hours, with the associated trailing cold front nudging in from the the north. This boundary may serve as another impetus for convective initiation, mainly from the DFW Metroplex northeastward where this boundary may intersect and eventually take over the surface warm front. Dynamic lift will also be maximized in this area as strong height falls from the upper trough overspread the Red River Valley. It's somewhat unclear at this time whether this convection could become surface-based. However, a supercellular storms mode would certainly be possible with perhaps some large hail occurring, particularly northeast of a Sherman to Sulphur Springs line. If convection can become rooted in the boundary layer, a greater severe threat may exist with enhanced helicity given the close proximity of the surface low and warm front. This area will need to be monitored throughout the day to further assess boundary layer destabilization, which is the main uncertainty at this time. All convection is expected to exit the CWA to the east by early evening with a slightly cooler night in store following the cold frontal passage. -Stalley && .LONG TERM... /Issued 309 AM CDT Sun Apr 19 2020/ /Monday and Beyond/ Light east to light and variable winds can be expected on Monday as the axis of a surface ridge passes across North and Central Texas. Shallow moisture from previous convection combined with light winds may yield patchy fog in the morning. Otherwise, a brief quiet period is expected with seasonable temperatures Monday and Monday night. Attention will then turn upstream where the next upper low will advance east across the Desert Southwest within the southern branch of a split flow regime. Return flow will begin on Tuesday in advance of the system, which will draw Gulf moisture northward once again. Low-end chances of thunderstorms will begin by Tuesday afternoon as a lead disturbance accelerates out ahead of the main system. This activity would likely be elevated in nature with the best potential being near the Red River. We will need to keep an eye on the position of a dryline, which may provide focus for isolated thunderstorm development just west of the forecast area. An easterly storm motion may bring one of these storms into our western zones late afternoon or Tuesday evening. The presence of a capping inversion near 850mb, however, will likely make any surface based convection difficult to perhaps unlikely, so will keep POPs across the west generally below 20 percent. Better thunderstorm chances still look to occur on Wednesday as a stacked low pressure system enters northwest Texas. The system will be accompanied by a dryline, which will likely be overtaken by a Pacific front as the stronger forcing arrives, which at this time is looking like will be by midday. Scattered showers and storms should develop late morning along the surface boundary west of I-35, increasing in coverage and intensity along and east of I-35 in the afternoon due to increasing diurnal instability, strengthening ascent, and higher levels of available moisture. It is still a bit too soon to assess all of the specifics regarding the severe threat, but current guidance suggests that shear and instability will be sufficient for strong convection with a potential for some severe storms, particularly given the time of year. There also could be localized hydrologic issues where the more intense convection occurs, but the system should be progressive enough to preclude widespread flooding. Either way, we will know a lot more once we get through today's forthcoming activity and better resolution guidance arrives over the next couple of days. Precipitation will exit to the east Wednesday night or Thursday as the system heads across the Mississippi Valley, and will be followed by another couple of days of dry and seasonable weather for the second half of the week across North and Central Texas. Low chances of rain are then expected late Friday or Saturday as the next upper level system translates the CONUS. 30 && .AVIATION... /NEW/ /12z TAFs/ IFR/LIFR cigs have overspread all TAF sites this morning as a surface warm front makes slow northward progress through the area. Low cigs with occasional visibility-reducing mist and fog will continue through 13-14z before some gradual improvement occurs mid-morning. Scattered showers and storms are expected to develop west of the TAF sites in the next few hours and spread into the I-35 corridor, resulting in a few hours of convective impacts at all airports. Afterwards, improvement to VFR can be expected around midday as a cold front arrives from the northwest. This boundary will shift winds to the north, while also causing additional isolated storms to develop mainly north and east of the Metroplex TAF sites during the middle of the afternoon. There is a low chance that a storm could come within 25 miles of DFW/DAL, and a brief VCTS has been included from 22-00z. Following some VFR time this evening, additional MVFR/IFR cigs seem likely overnight with perhaps areas of fog on monday Morning since moisture will not be scoured by the cold frontal passage. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 81 55 75 59 81 / 40 0 0 5 20 Waco 85 53 77 58 82 / 80 0 0 0 10 Paris 70 55 73 53 77 / 80 30 0 5 20 Denton 78 51 75 56 80 / 30 0 0 5 20 McKinney 77 53 74 56 80 / 40 5 0 5 20 Dallas 81 56 76 59 82 / 40 0 0 5 20 Terrell 78 56 75 56 81 / 60 10 0 5 20 Corsicana 81 58 75 58 81 / 80 5 0 5 10 Temple 86 55 78 58 82 / 80 0 0 0 5 Mineral Wells 83 52 75 56 81 / 30 0 0 5 20 && .FWD WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT this morning for TXZ135-142- 143-146>148-156>162-174-175. && 26/30
Hazardous Weather Outlook National Weather Service Fort Worth TX 309 AM CDT Sun Apr 19 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200815- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 309 AM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorms are expected to affect areas mainly south of Interstate 20 this morning through early this afternoon. Some of these storms could be severe with a potential to produce hail and damaging winds. Later this afternoon, additional strong or marginally severe thunderstorms may develop northeast of the DFW Metroplex along a cold front. Hail would be the main hazard with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances return Tuesday and continue through early Thursday. The best storm chances will likely occur on Wednesday, with a few strong to severe storms possible. More details will become known over the next couple of days. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested south of Interstate 20 this morning, and east of Interstate 35 this afternoon.
Special Weather Statement National Weather Service Fort Worth TX 704 AM CDT Sun Apr 19 2020 TXZ144-157-159-191230- Bosque TX-Coryell TX-McLennan TX- 704 AM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCLENNAN...CENTRAL CORYELL AND SOUTH CENTRAL BOSQUE COUNTIES UNTIL 730 AM CDT... At 703 AM CDT, Doppler radar was tracking a strong thunderstorm near Fort Gates, or near Gatesville, moving northeast at 50 mph. Nickel size hail will be possible with this storm. Locations impacted include... Waco, Gatesville, McGregor, Valley Mills, Crawford, Fort Gates, Oglesby and South Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3139 9801 3178 9750 3140 9723 3121 9790 TIME...MOT...LOC 1203Z 239DEG 49KT 3138 9777 30
Special Weather Statement National Weather Service Fort Worth TX 735 AM CDT Sun Apr 19 2020 TXZ159-191300- McLennan TX- 735 AM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MCLENNAN COUNTY UNTIL 800 AM CDT... At 734 AM CDT, Doppler radar was tracking a strong thunderstorm over McGregor, moving northeast at 50 mph. Nickel size hail will be possible with this storm. Locations impacted include... Waco, Hewitt, Robinson, Bellmead, Woodway, Lacy-Lakeview, McGregor, West, Mart, Beverly Hills, Lorena, Moody, Riesel, Crawford, Hallsburg, Northcrest, Gholson, Leroy and Ross. LAT...LON 3159 9760 3186 9704 3152 9680 3129 9739 TIME...MOT...LOC 1234Z 241DEG 42KT 3146 9739 Dunn
The Ft Hood radar (KGRK), 80 km away, was scanning. The volume nearest the first event began at 12:47 UTC.
27 hail. Local standard time, as filed.
A public report indicated dime sized hail 2 miles west of McGregor, TX.
A member of the broadcast media reported quarter sized hail in the city of McGregor, TX.
Broadcast media had multiple reports of golf ball sized hail along Highway 84 near the city of Woodway, TX.
Fire and rescue reported quarter sized hail in the city of Butler, TX.
Emergency management reported golf ball sized hail near the intersection of FM 645 and County Road 2908.
A public report indicated quarter sized hail approximately 3 miles west-southwest of the city of Palestine, TX.
Penny sized hail was reported at the NASA Balloon facility located at the Palestine Airport.
Half dollar sized hail was reported on Salt Works Road.
Golf ball sized hail was reported in the Stonegate Neighborhood near Overton Park.
A social media report indicated golf ball sized hail near the intersection of Interstate 30 and Hulen Street.
A Spotter Network report of 1.5 hail near West Vickery Blvd and Hulen Street in Fort Worth.
A National Weather Service employee reported half-dollar sized hail along Lake Ridge Parkway near Joe Pool Lake.
A few hail stones fell near the intersection of Tremont Ave and Bryce Ave in west Fort Worth. The biggest hail size was 1.25.
An MPING report indicated quarter sized hail 5 miles northeast of Pantego, TX.
A social media report indicated quarter sized hail near the intersection of Interstate 30 and Fielder Rd.
Amateur radio indicated half-dollar sized hail near the intersection of Interstate 10 and Euless Main.
Amateur radio reported ping pong ball sized hail near the intersection of Shady Grove Rd and Macarthur Blvd.
A public report indicated ping pong ball sized hail near Terrell Municipal Airport.
A public report indicated quarter sized hail near the city of Montabala, TX.
A public report indicated dime sized hail approximately 7 miles southwest of the city of Quinlan, TX.
An MPING report indicated quarter sized hail about a mile southwest of the city of Canton, TX.
A social media report indicated golf ball sized hail near the intersection of West Loop 82 and Tigertown Rd in the city of Paris, TX.
An MPING report indicated dime sized hail about a mile northwest of Paris, TX.
A CoCoRaHS report indicated quarter sized hail 5 miles north-northeast of the city of Paris, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886608, 886609, 886610, 888727, 886613, 886616, 886617, 888744, 888746, 888723, 886618, 888725, 888728, 886619, 888729, 888721, 886624, 886625, 886626, 886628, 886629, 886630, 886631, 886633, 886635, 886636, 886638.